Q. If I stop taking Keppra suddenly, will it cause withdrawal seizure?

Answered by Dr. Ashok Kumar Choudhary and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Seizure or Mri? We have medical experts to help you right away. Ask a Doctor Now »
Image: If I stop taking Keppra suddenly, will it cause withdrawal seizure?

Hello doctor,

I had a seizure for the first time in my life when I was about 19 years old. The emergency room physician did not do any tests before he put me on Keppra. After I had been put on Keppra, I went to a neurologist who did an MRI and a sleep study. Nothing showed up on either test, but he wants to keep me on the medication. The issue that I have is I think the medication is causing more problems than helping. Why would he keep me on the medication when I was not diagnosed with anything? But I was told that even if I do not need the medication and I still stopped it cold turkey, it could cause seizures. Is it true?


Related Questions:
Is there a possibility for my child to come out safely from fits and brain damage?
MRI shows 'intermediate signal intensity lesion in endometrial cavity.' What is it?
Can seizures be related to chronic sinusitis?
 

Dr. Ashok Kumar Choudhary
M.B.B.S., M.D. PSYCHIATRY
Andrology, Geriatrics, Psychiatry, Psychologist/ Counsellor, Psychotherapy, Sexology

Hi,

Welcome to icliniq.com.

I read your query and understand your concern.

  • First of all, I like to share a medical dilemma when it comes to a seizure disorder. When we evaluate for seizure or the number of seizures, the MRI and EEG is often performed. If we get any abnormality, then the diagnosis becomes easy and so the treatment.
  • If we fail to detect any abnormality on both tests, then it is called idiopathic seizure and the available data indicate that idiopathic seizure is more dangerous than what we call some specific pathology associated seizures.
  • Because of this irrespective of the cause, every patient is recommended to use medication for certain duration. The reason for recommending is based on the fact that seizure episode is one of the serious medical events, and it may be life threatening for the individual.
  • I like to make it clear that cold turkey discontinuation of Keppra (Levetiracetam) does not cause withdrawal seizure, but because of idiopathic nature of your first episode, any further seizure cannot be ruled out.
  • I will also like to inform you that first seizure at 19 years of age is almost never normal and there is a pathology, which is beyond the detection by current MRI, EEG, and other available techniques.

I hope this answers you. If you have more questions feel free to write back to me.

For more information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Why am I having diarrhea following constipation for a long time?
Query: Hi doctor, I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym...  Read Full »
Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Your history fits into the acid peptic disease. I do not find any sign of cancer over here (attachment removed to protect patient identity). I would recommend you the following. A combination of Pantoprazole and Domperidone once daily for a few days. A good probiotic, t...  Read Full »
 
Are Absence Seizures Absolutely Risky?
Article Overview: Previously known as petit mal seizures, this type of seizure is more commonly seen in children. Let us read on to know how it can be managed effectively in everyday life.  Read Article »
Dr. Vasantha K S
Neurologist

A seizure is caused by a brief period of abnormal electrical activity (electrical impulses) in a person's brain. An absence seizure has a generalized onset, meaning, it starts on both sides of the brain simultaneously. In this type, there is a sudden loss of awareness characterized by blank staring ...  Read Article »
 
MRI spine showed intramedullary mass at T4. Is it a cyst or malignancy?
Query: Hello doctor, I had an MRI of the thoracic spine and it showed an intramedullar mass at level T4. I was told it is likely to be a cyst and is not malignant. However, everything I have read online says that intramedullar lesions are almost always malignant and cysts are rare or maybe evidence of MS,...  Read Full »
Dr. Lokesh
Orthopaedician And Traumatologist

Answer: Hello, Welcome to icliniq.com. Can you attach the MRI images and upload it so that I can see it? For more information consult a spine health specialist online --> https://www.icliniq.com/ask-a-doctor-online/spine-health-specialist  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Ankylosing Spondylitis
This article discusses about the causes, pathology, clinical features, musculoskeletal manifestation, investigation and ...Read more »
Is having severe leg pain during pregnancy normal?
Hello doctor, There is a complaint of severe pain in both the legs in my wife who is 14 weeks pregnant. She is unable t ...Read more »
The pulse rate started to fall after giving Epinephrine in a 4-year-old child. Kindly give your opinion.
Hello doctor, I am reviewing the patient care of a 4-year-old child diagnosed with the flu. He was having trouble breat ...Read more »
 
 

Also Read Answers From